The Long-Term Dangers of Injecting Heroin
Heroin is an illicit opioid that is derived from morphine. This substance is one of the most common and dangerous substances of abuse, as life-threatening overdoses are common among heroin users.
According to the National Institute on Drug Abuse, nearly 626,000 individuals were addicted to heroin in 2016. Unfortunately, this number continues to rise year after year.
Many individuals who abuse heroin inject the drug intravenously. This is extremely dangerous and poses many health risks like infections and fatal overdoses. Understanding why people choose to inject the drug as well as the short-term and long-term effects of shooting heroin can help educate individuals on the terrifying dangers of the drug.
Why Do People Shoot Heroin?
Heroin can be abused through several methods, including smoking, snorting, and injecting. “Shooting” or injecting heroin is the most dangerous method of abuse. So why do people choose to shoot heroin instead of smoking or snorting it?
Typically, people shoot heroin because it provides them with the fastest and most potent effects. Injecting heroin intravenously causes the substance to affect the brain almost immediately. This causes an intense rush of euphoria, leading individuals to develop an addiction to shooting heroin rapidly.
Despite the long list of risks that injecting heroin poses, the addictive nature of the drug causes users to continue using it.
What Are the Side Effects of Shooting Heroin?
Heroin is an extremely dangerous substance, even if the individual is smoking or snorting it. Once someone begins injecting heroin, the dangers only increase.
When someone injects heroin, they use a syringe to insert the substance into their bloodstream. This causes the effects of heroin to emerge rapidly, also leading to intensified effects.
The immediate side effects of shooting heroin may include:
- A rush of euphoria
- Dry mouth
- Warm and flushed skin
- Heaviness of extremities
- Nausea and vomiting
- Upper abdomen pain
- Severe itching
- Extreme drowsiness or unconsciousness
- Clouded mental function
- Slowed breathing, heart rate, and heart functioning
- Depressed respiratory system
- Reduced senses of pain
- Confusion and agitation
- Coordination issues
- Issues with memory and focus
Short-Term Dangers of Injecting Heroin
Shooting heroin is extremely dangerous for several reasons. Infection, abscesses, and overdose are the main short-term dangers associated with IV heroin use.
Infections & Abscesses
The needles used to inject heroin could contain spore-forming bacteria. When an individual shoots heroin, the bacteria will enter their bloodstream. Because they are in the individual’s bloodstream, the infection could spread quickly- leading to paralysis and death.
Additionally, the bacteria on a needle could lead to an abscess. An abscess is a collection of fluid or pus that builds on a person’s tissue. If an abscess is not treated, the infection could spread, cause tissue death, and lead to gangrene, amputation, or death.
Each time an individual injects heroin they risk experiencing a life-threatening overdose. Because heroin is a depressant, shooting up the drug will lead to an extremely slowed central nervous system. This causes many vital organs and bodily functions to become slowed or dangerously affected, leading to a fatal overdose.
The American Psychological Association (APA) describes the signs of a heroin overdose:
- The skin is blue—usually, the lips and fingertips turn blue first.
- The body is very limp.
- The face is very pale.
- The person is conscious but unable to respond.
- The person makes choking sounds or a gurgling/snoring noise.
- Breathing is very slow, irregular, or has stopped.
- The pulse (heartbeat) is slow, erratic, or not there at all.
- Vomiting occurs.
- The person loses consciousness.
Unfortunately, heroin overdose is extremely common. According to the APA, most opioid users have witnessed an opioid overdose at an alarming rate of 64-97%.
Long-Term Dangers of Injecting Heroin
Long-term heroin abuse can cause an array of medical complications. When an individual is an IV heroin user, the long-term effects become even more dangerous. The most common dangers of long-term IV heroin abuse include blood-borne illnesses, collapsed veins, and dangerous infections like infective endocarditis.
Many IV heroin users share needles, transmitting bodily fluids from one person to the next. This puts individuals at a high risk of contracting blood-borne illnesses like HIV and Hepatitis C.
HIV is a blood-borne illness that is the precursor to AIDS. In other words, without treatment, HIV leads to the development of AIDS. AIDS is a terminal disease that interferes with the body’s ability to fight infections.
Additionally, most cases of Hepatitis C are a result of intravenous drug use. This condition is a long-term illness that results in significant health issues.
Collapsed veins are caused by a condition called venous sclerosis. This condition is a result of the hardening and narrowing of the veins caused by repeated damage. While venous sclerosis can make it difficult to continue injecting into the same vein, individuals continue to do so.
Collapsed veins cause scars, often referred to as “track marks”. Additionally, if an individual needs emergency medical treatment that requires an IV in the future, doctors may have a hard time.
The opioid crisis has caused a rise in hospital admissions for a dangerous heart infection called infective endocarditis. From 2012 to 2017, the rate of admissions for this condition rose 436%.
Long-term IV heroin abuse often leads to a build-up of bacteria on the heart’s valves or the inside lining of the heart. This is due to contaminated needles introducing bacteria into an individual’s bloodstream.
Unfortunately, this heart infection is extremely dangerous – often resulting in death. According to the American College of Cardiology, “One out of every four patients admitted to The Ohio State University Health System for drug-related infective endocarditis died in the hospital system that same year.”
Find Help for Heroin Abuse and Addiction Today
If you or a loved one suffer from heroin addiction, professional addiction treatment is necessary. Long-term abuse of heroin can lead to many life-threatening medical conditions, including fatal overdoses and blood-borne illnesses like AIDS. Because of this, early intervention is key.
Carolina Recovery Center is a top-rated heroin addiction treatment program. By using evidence-based therapies, medication-assisted treatment, and relapse prevention planning, we provide our patients with a strong foundation of sobriety. Contact us today for more information on how to get started.
Medically Reviewed: March 7, 2022
All of the information on this page has been reviewed and verified by a certified addiction professional.